Alert archive / Missouri / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 29, NWS Quad Cities, IA

April 8, 2020Clark County, Scotland County, Missouri; Lee County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Apr 8, 2020, 3:07 PM CDT for Clark County, Scotland County, Missouri; Lee County, Iowa. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 8, 2020, 3:07 PM CDT (20:07 UTC)
Expired
Apr 8, 2020, 3:45 PM CDT
In force
38 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Lee County, IA, Clark County, MO, Scotland County, MO

The radar

The Quad Cities radar (KDVN), 161 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.1 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2020-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2020-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2021 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

812 
WUUS53 KDVN 082007
SVRDVN
IAC111-MOC045-199-082045-
/O.NEW.KDVN.SV.W.0029.200408T2007Z-200408T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Quad Cities IA/IL
307 PM CDT Wed Apr 8 2020

The National Weather Service in the Quad Cities has issued a

* Severe Thunderstorm Warning for...
  Southwestern Lee County in southeastern Iowa...
  Southeastern Scotland County in northeastern Missouri...
  Clark County in northeastern Missouri...

* Until 345 PM CDT.

* At 306 PM CDT, a severe thunderstorm was located near Wyaconda, or
  10 miles east of Memphis, moving east at 40 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Keokuk, Kahoka, Hamilton, Wayland, Wyaconda, Alexandria, Luray,
  South Gorin, Granger, St. Francisville, Winchester, Revere, Arbela,
  Keokuk Airport, Gregory Landing, Clark County Fairgrounds, Ashton,
  Fairmont, Galland and Sandusky.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

&&

LAT...LON 4029 9183 4033 9210 4048 9211 4052 9137
      4050 9136 4045 9138 4040 9137 4038 9141
      4038 9142 4035 9146 4028 9149 4025 9150
TIME...MOT...LOC 2006Z 269DEG 35KT 4041 9198 

HAIL...1.75IN
WIND...60MPH
 
$$

Uttech
2 follow-up statements
096 
WWUS53 KDVN 082027
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
327 PM CDT Wed Apr 8 2020

MOC199-082036-
/O.CAN.KDVN.SV.W.0029.000000T0000Z-200408T2045Z/
Scotland MO-
327 PM CDT Wed Apr 8 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SCOTLAND COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
west central Illinois...southeastern Iowa...and northeastern
Missouri.

LAT...LON 4030 9192 4049 9189 4052 9137 4050 9136
      4045 9138 4040 9137 4038 9141 4038 9142
      4035 9146 4028 9149 4025 9150 4029 9183
TIME...MOT...LOC 2026Z 275DEG 34KT 4041 9173 

$$

IAC111-MOC045-082045-
/O.CON.KDVN.SV.W.0029.000000T0000Z-200408T2045Z/
Lee IA-Clark MO-
327 PM CDT Wed Apr 8 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR SOUTHWESTERN LEE AND CLARK COUNTIES...

At 326 PM CDT, a severe thunderstorm was located over Kahoka, moving
east at 40 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Keokuk, Kahoka, Hamilton, Wayland, Alexandria, Luray, St.
Francisville, Winchester, Revere, Keokuk Airport, Gregory Landing,
Clark County Fairgrounds, Ashton, Fairmont, Galland, Sandusky,
Medill, Antioch, Summitville and Mooar.

LAT...LON 4030 9192 4049 9189 4052 9137 4050 9136
      4045 9138 4040 9137 4038 9141 4038 9142
      4035 9146 4028 9149 4025 9150 4029 9183
TIME...MOT...LOC 2026Z 275DEG 34KT 4041 9173 

HAIL...1.75IN
WIND...60MPH
 
$$

Uttech
593 
WWUS53 KDVN 082039
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
339 PM CDT Wed Apr 8 2020

IAC111-MOC045-082045-
/O.CON.KDVN.SV.W.0029.000000T0000Z-200408T2045Z/
Lee IA-Clark MO-
339 PM CDT Wed Apr 8 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR SOUTHWESTERN LEE AND SOUTHEASTERN CLARK COUNTIES...

At 339 PM CDT, a severe thunderstorm was located over Wayland, or
near Keokuk, moving east at 50 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Keokuk, Kahoka, Hamilton, Wayland, Alexandria, St. Francisville,
Winchester, Revere, Keokuk Airport, Gregory Landing, Clark County
Fairgrounds, Antioch, Summitville, Mooar, Vincennes, Clark City,
Chatfield Park, Galland, Sandusky and St. Patrick.

LAT...LON 4028 9177 4050 9169 4052 9137 4050 9136
      4045 9138 4040 9137 4038 9141 4038 9142
      4035 9146 4028 9149 4025 9150
TIME...MOT...LOC 2039Z 275DEG 43KT 4039 9153 

HAIL...1.25IN
WIND...60MPH
 
$$

Uttech

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 3:05 PM CDT, 2 minutes earlier.

Area forecast discussion, Apr 8, 3:05 PM CDT, 2 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
305 PM CDT Wed Apr 8 2020

.SYNOPSIS...
Issued at 303 PM CDT Wed Apr 8 2020

The cold front is making steady progress south through the CWA as of
early afternoon, and will likely be south of the area by 7 PM.
Shortly behind the front, the severe weather threat will end, and
usher in windy cold weather.

&&

.SHORT TERM...(This Evening through Thursday)
ISSUED AT 303 PM CDT Wed Apr 8 2020

Much colder weather will be the main story with wind after the
storms exit. These storms will be mainly hail producers this
afternoon, similar to last night, as deep layer shear and steep
lapse rates fuel high based supercells. Cold pools will be more
capable of bringing down strong winds aloft this afternoon, thus
warning may feature stronger gusts than yesterday's marginal wind
threat.

With strong CAA and some cloud cover, temperatures will drop the
lower 30s north to upper 30s south tonight, and only recover to the
low 40s north to low 50s south Thursday. Wind chills will remain the
lower to mid 30s through the day.  Certainly, this is a big change
from the past few days, and one that's unwelcome to most.

.LONG TERM...(Thursday Night through Wednesday)
ISSUED AT 303 PM CDT Wed Apr 8 2020

Well below normal temperatures will be seen the rest of the week and
into next week. The weather pattern will turn more active over the
weekend and into the first half of next week. There is a potential
for at least one widespread rain event to occur.

Thursday night/Friday
Assessment...high confidence

Dry and cold conditions will be seen as high pressure builds in
behind the departing storm system with temperatures well below
normal. Overnight lows will likely be at or below freezing.

Friday night on...

Friday night through Tuesday
Assessment...high confidence on two storm systems occurring.
Low to medium confidence regarding timing.

With the flow aloft changing to a three wave pattern, the global
models are having trouble depicting sensible weather with two
different storm systems.

The weaker of the two systems will move through the area in the
Friday night through Saturday night time frame. There will be
periods of dry weather but the timing differences between the models
make it difficult to resolve any dry periods.

The model consensus has chance pops Friday night and Saturday with
likely to categorical pops Saturday night. Precipitation will be in
the form of all rain.

Sunday through Monday
Assessment...low to medium confidence

The global models bring the second and stronger system through the
Midwest. Precipitation for this event will start as rain but has the
potential to mix with some snow or change over to all snow for parts
of the area. This scenario is the classic situation of will the cold
air arrive in time before the rain ends to force a rain/snow mix.

Based on the model consensus there 'may' be an opportunity for a
rain/snow mix or all snow north and west of a line from Manchester,
IA to Williamsburg, IA. Given the warm ground at worst a dusting of
accumulation 'may' occur on elevated surfaces.

Right now the model consensus has likely to categorical pops Sunday,
chance pops Sunday night and slight chance pops on Monday.

Monday night and Tuesday
Assessment...low confidence

Cold air pouring into the area behind the departing storm system
will create layers of unstable air aloft in the atmosphere. Passing
upper level disturbances are expected to create enough forcing to
generate showers of rain and possibly snow if there is enough cold
air aloft.

The model consensus has slight chance pops for both Monday night and
Tuesday.

Tuesday night and Wednesday
Assessment...high confidence

Dry and cold conditions will be seen as the cold Canadian airmass
settles over the area. Temperatures will continue well below
normal.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
ISSUED AT 1223 PM CDT Wed Apr 8 2020

A cold front is quickly moving south through all TAF sites and
will spread south of Iowa by 6 PM. While VFR, there will strong to
severe storms along this front, through 6 PM. Winds behind the
front will increase to 20 to 30 kts, and remain north to northwest
and strong through the day Thursday.

&&

.HYDROLOGY...
Issued at 1130 AM CDT Wed Apr 8 2020

Changes:

Crest forecasts have not changed from LD11 down through LD12.
Downstream of LD12 crest forecasts have increased 0.1 to 0.2
feet.

Discussion:

Minor to moderate flooding will be seen along the Mississippi from
LD11 south through Gregory Landing, MO. LD19 is still forecast to
remain below flood stage but may approach flood stage over the
weekend.

LD11 and Dubuque will be see the crest occur this afternoon into
Thursday morning. At LD12 the crest will occur Thursday into
Friday.

Downstream of LD12 through LD15 the crest looks to occur Friday
into Saturday. South of LD15 the crest is forecast looks to occur
in the Saturday through Monday time frame.

Rainfall through Friday is expected to be light and should not
have any impact to the current crest forecasts.

However the weather pattern will turn more active with the
potential for widespread rain events April 11-16 that may be
moderate to locally heavy. Precipitation is expected to be mainly
in the form of rain but some snow cannot be ruled out. If this
rainfall occurs it will minimally slow down or delay the fall
where the crests have already occurred.

After April 16 there continues to be signals suggesting the
potential of drier than normal conditions for the second half of
April.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Ervin
SHORT TERM...Ervin
LONG TERM...08
AVIATION...Ervin
HYDROLOGY...08
Hazardous weather outlook, Apr 8, 8:50 AM CDT, 6 hours 17 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Quad Cities IA IL
850 AM CDT Wed Apr 8 2020

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-091300-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
850 AM CDT Wed Apr 8 2020

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Severe thunderstorms are possible this afternoon over the entire
outlook area, and especially Highway 30 as a cold front moves
through. Isolated supercells with large hail and damaging wind
will be possible.

Area rivers are experiencing flooding. Please see the
latest Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Thursday will be windy with northwest winds from 25 to 35 mph with
gusts over 45 mph. The strong winds may result in an enhanced
threat of grass fires.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is expected between 2 PM and 8 PM.

ERVIN

In the hours before

Local storm report, Apr 8, 12:46 PM CDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1246 PM CDT WED APR 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     HAIL             CONESVILLE              41.38N 91.35W
04/07/2020  E1.75 INCH       MUSCATINE          IA   PUBLIC

            VIA SOCIAL MEDIA. LASTED FOR 2 MINUTES.

&&
Local storm report, Apr 8, 1:04 PM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
104 PM CDT WED APR 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     HAIL             2 W BETTENDORF          41.57N 90.51W
04/07/2020  E1.75 INCH       SCOTT              IA   PUBLIC

            VIA SOCIAL MEDIA. NEAR PAUL NORTON
            ELEMENTARY SCHOOL.

&&
Local storm report, Apr 8, 2:03 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
203 PM CDT WED APR 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0202 PM     HAIL             1 N INDEPENDENCE        42.48N 91.89W
04/08/2020  M0.25 INCH       BUCHANAN           IA   TRAINED SPOTTER

            MORE HAIL FALLING THEN RAIN.

&&

DC
Special weather statement, Apr 8, 2:04 PM CDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
204 PM CDT Wed Apr 8 2020

IAC011-019-055-061-113-082000-
Buchanan-Dubuque-Benton-Delaware-Linn-
204 PM CDT Wed Apr 8 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BUCHANAN...WESTERN
DUBUQUE...NORTHEASTERN BENTON...DELAWARE AND NORTHWESTERN LINN
COUNTIES UNTIL 300 PM CDT...

At 204 PM CDT, a strong thunderstorm was located over Quasqueton, or
7 miles southeast of Independence, moving east at 45 mph.

Winds in excess of 30 mph and a large amount of pea size hail are
possible with this storm.

Locations impacted include...
Independence, Manchester, Dyersville, Farley, Winthrop, Earlville,
Walker, Hopkinton, Quasqueton, Delhi, New Vienna, Colesburg,
Worthington, Holy Cross, Ryan, Rowley, Greeley, Luxemburg, Dundee and
Delaware.

LAT...LON 4233 9098 4226 9190 4247 9190 4265 9130
      4265 9100
TIME...MOT...LOC 1904Z 251DEG 39KT 4241 9177

Ervin
Local storm report, Apr 8, 2:15 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
215 PM CDT WED APR 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0214 PM     HAIL             WINTHROP                42.47N 91.73W
04/08/2020  M0.25 INCH       BUCHANAN           IA   EMERGENCY MNGR

&&

DC
Local storm report, Apr 8, 3:02 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
302 PM CDT WED APR 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0257 PM     HAIL             1 S SALEM               40.84N 91.62W
04/08/2020  M1.50 INCH       HENRY              IA   LAW ENFORCEMENT

            911 CENTER RELAYED A REPORT FROM LAW
            ENFORCEMENT OF 1.50 INCH HAL.

&&

DC

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 3:41 PM CDTSevere Thunderstorm WarningDVNClark49 min
Apr 7, 7:14 PM CDTSevere Thunderstorm WarningDVNCedar, Jones61 min
Apr 7, 7:29 PM CDTSevere Thunderstorm WarningDVNCedar, Johnson, Linn46 min
Apr 7, 7:35 PM CDTSevere Thunderstorm WarningDVNCedar, Clinton, Scott55 min
Apr 7, 8:03 PM CDTSevere Thunderstorm WarningDVNCedar, Scott27 min
Apr 7, 8:06 PM CDTSevere Thunderstorm WarningDVNCedar, Iowa, Johnson, Muscatine39 min
Apr 7, 8:17 PM CDTSevere Thunderstorm WarningDVNScott58 min
Apr 7, 8:45 PM CDTSevere Thunderstorm WarningDVNIowa, Johnson, Keokuk, Washington30 min
Apr 7, 9:02 PM CDTSpecial Weather StatementDVNMuscatine28 min
Apr 7, 9:07 PM CDTSevere Thunderstorm WarningDVNMuscatine, Scott23 min
Apr 7, 9:14 PM CDTSevere Thunderstorm WarningDVNJohnson, Louisa, Muscatine, Washington31 min
Apr 7, 9:27 PM CDTSevere Thunderstorm WarningDVNMuscatine, Scott33 min
Apr 7, 9:40 PM CDTSevere Thunderstorm WarningDVNLouisa, Muscatine35 min
Apr 8, 4:22 AM CDTDense Fog AdvisoryDVNBenton, Buchanan, Cedar, Clinton, Delaware, Dubuque and 5 more5 hr
Apr 8, 2:04 PM CDTSpecial Weather StatementDVNBuchanan, Delaware56 min
Apr 8, 2:22 PM CDTSevere Thunderstorm WarningDVNHenry, Jefferson, Van Buren53 min
Apr 8, 2:54 PM CDTSevere Thunderstorm WarningDVNVan Buren36 min
Apr 8, 2:56 PM CDTSevere Thunderstorm WarningDVNDes Moines, Henry, Lee64 min
Apr 8, 4:09 PM CDTSevere Thunderstorm WarningDVNMuscatine25 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2020Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.